Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 279, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 6:30 AM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 6:30 AM CDT (11:30 UTC)
- Expired
- Sep 1, 2018, 7:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Adams County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2615 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 24.5
The text
As transmitted.
156
WUUS53 KDMX 011130
SVRDMX
IAC001-003-029-011215-
/O.NEW.KDMX.SV.W.0279.180901T1130Z-180901T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
630 AM CDT SAT SEP 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Cass County in southwestern Iowa...
Adams County in southwestern Iowa...
Southwestern Adair County in southwestern Iowa...
* Until 715 AM CDT.
* At 629 AM CDT, a severe thunderstorm was located near Griswold, or
14 miles south of Atlantic, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greenfield, Corning, Griswold, Lake Icaria, Fontanelle, Lewis,
Massena, Cumberland, Prescott, Bridgewater, Carbon, Nodaway Park,
Corning Municipal Airport, Griswold Park, Cold Springs State Park
and Lake Icaria State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4130 9516 4136 9447 4098 9447 4099 9493
4115 9493 4116 9516
TIME...MOT...LOC 1129Z 261DEG 33KT 4120 9509
HAIL...1.00IN
WIND...60MPH
$$
REV3 follow-up statements
326
WWUS53 KDMX 011139
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
639 AM CDT SAT SEP 1 2018
IAC001-003-029-011215-
/O.CON.KDMX.SV.W.0279.000000T0000Z-180901T1215Z/
Cass IA-Adams IA-Adair IA-
639 AM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHERN CASS...ADAMS AND SOUTHWESTERN ADAIR COUNTIES...
At 637 AM CDT, a severe thunderstorm was located 8 miles east of
Griswold, or 12 miles south of Atlantic, moving east at 40 mph. The
storm is rapidly strengthening and may produce widespread wind
damage across northern Adams County...southern Cass and Adair
Counties in the warned area.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Greenfield, Corning, Griswold, Lake Icaria, Fontanelle, Lewis,
Massena, Cumberland, Prescott, Bridgewater, Carbon, Nodaway Park,
Corning Municipal Airport, Griswold Park, Cold Springs State Park and
Lake Icaria State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4130 9516 4136 9447 4098 9447 4099 9493
4115 9493 4116 9516
TIME...MOT...LOC 1137Z 261DEG 33KT 4121 9499
HAIL...1.00IN
WIND...70MPH
$$
REV357
WWUS53 KDMX 011149
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
649 AM CDT SAT SEP 1 2018
IAC001-003-029-011215-
/O.CON.KDMX.SV.W.0279.000000T0000Z-180901T1215Z/
Cass IA-Adams IA-Adair IA-
649 AM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHERN CASS...ADAMS AND SOUTHWESTERN ADAIR COUNTIES...
At 648 AM CDT, a severe thunderstorm with damaging winds was located
9 miles north of Lake Icaria, or 14 miles north of Corning, moving
east at 55 mph.
HAZARD...70 mph wind gusts or higher along with quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Greenfield, Corning, Griswold, Lake Icaria, Fontanelle, Lewis,
Massena, Cumberland, Prescott, Bridgewater, Carbon, Nodaway Park,
Corning Municipal Airport, Griswold Park, Cold Springs State Park and
Lake Icaria State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4130 9516 4136 9447 4098 9447 4099 9493
4115 9493 4116 9516
TIME...MOT...LOC 1148Z 254DEG 46KT 4119 9471
HAIL...1.00IN
WIND...70MPH
$$
REV548
WWUS53 KDMX 011215
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
715 AM CDT SAT SEP 1 2018
IAC001-003-029-011224-
/O.EXP.KDMX.SV.W.0279.000000T0000Z-180901T1215Z/
Cass IA-Adams IA-Adair IA-
715 AM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS...ADAMS AND
SOUTHWESTERN ADAIR COUNTIES WILL EXPIRE AT 715 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However strong
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4130 9516 4136 9447 4098 9447 4099 9493
4115 9493 4116 9516
TIME...MOT...LOC 1214Z 261DEG 33KT 4123 9440
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 5:27 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 1, 5:27 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 527 AM CDT Sat Sep 1 2018 .DISCUSSION.../Today through Friday/ Issued at 504 AM CDT Sat Sep 1 2018 Active weather can be expected through much of the forecast period as a fairly stagnant pattern sets up across the region. Current MCS moving across Iowa very slowly will eventually pass to the east mid to late morning when a brief lull in rainfall will occur. However there will be broad southwesterly flow over Iowa through the holiday weekend and for much of the upcoming week. A frontal boundary will align itself with the deep southwesterly flow and as a result, will move little through the period. Additionally, there will be a parade of shortwaves passing across the state, each of which will enhance convective activity over the forecast area. Additionally, at least through Labor Day, a low level jet will focus itself into Iowa during the late evening and overnight hours. This will result in multiple rounds of thunderstorms over southern Iowa today then pivot a little to more of a northeast to southwest area for the rest of the week. Soundings show PWAT's around 2 inches which is anomalously high for this time of year. Heavy rainfall will be likely with storms easily capable of producing 2+ inches of rainfall with locally much higher amounts. In time exact locations of where the heaviest rain will occur may get muddied as outflow boundaries contaminate the area. Additionally, SPC has outlooked Iowa for marginal severe storms today and Sunday. While the heavy rain threat will be the major concern...sufficient deep shear and instability will exist over Iowa which will warrant at least some risk for hail and damaging wind. This will likely be enhanced during the evening and overnight with the development of the aforementioned low level jet but complicated during the day by left over convective debris and old outflow/thunderstorm boundaries and just how quickly we can destabilize. For today and tonight, a flash flood watch has been issued for east central into south central Iowa where early morning rainfall has exceeded 4 inches and caused flash flooding issues already. Additional storms will develop later today and especially tonight in roughly the same areas likely causing a flash flood potential due to already saturated soils and residual ponding of water. Additional headlines will likely be needed with time. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1217 AM CDT Sat Sep 1 2018 The main concern throughout the period will be the development of rain showers and thunderstorms as front lifts northward across Iowa throughout Saturday morning. Rain shower and thunderstorms will likely develop in clusters, and gradually increase in coverage throughout the period. This will result in MVFR conditions across the terminals as the morning progresses. IFR conditions may briefly develop if thunderstorms move directly over the terminals. The other concern overnight into the morning will be low-level wind shear at ALO, DSM, and OTM as the low- level jet continues to pass through the area. This is the beginning to what will be a rather wet weekend. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ039-049-050-061- 062-074-075-083>085-094-095. && DISCUSSION...FAB AVIATION...Krull
Hazardous weather outlook, Sep 1, 4:25 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 425 AM CDT Sat Sep 1 2018 IAZ004>007-015>017-023>028-033>038-044>048-057>060-070>073-081- 082-086-092-093-096-097-020930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams- Union-Wapello-Taylor-Ringgold-Appanoose-Davis- 425 AM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to possibly severe thunderstorms are possible this afternoon through tonight. Damaging wind gusts is the main threat along with heavy rainfall. Large hail is a secondary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though rainfall reports are appreciated. IAZ039-049-050-061-062-074-075-083>085-094-095-020930- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Clarke- Lucas-Monroe-Decatur-Wayne- 425 AM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to possibly severe thunderstorms are possible this afternoon through tonight. Damaging wind gusts is the main threat along with heavy rainfall. Large hail is a secondary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though rainfall reports are appreciated. FAB
In the hours before
Special weather statement, Sep 1, 2:35 AM CDT, 3 hours 55 minutes before
Special Weather Statement National Weather Service Des Moines IA 235 AM CDT Sat Sep 1 2018 IAZ070>072-082-083-093-094-010945- Cass-Adair-Madison-Union-Clarke-Ringgold-Decatur- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Creston, Osceola, Mount Ayr, Lamoni, and Leon 235 AM CDT Sat Sep 1 2018 ...Strong Thunderstorms Moving through The Region... An area of strong thunderstorms continues to move through the area early this Saturday morning. The storms are capable of producing winds to near 50 mph at times as well as heavy rainfall. Radar estimates of 1 to up to 3 inches of rainfall will be possible with some of the thunderstorms. Also hail up to penny sized will be possible with the storms. Though no severe weather is occurring at this time...the storms may yet produce some severe weather overnight tonight with large hail and strong winds the main threats. REV
Local storm report, Sep 1, 2:38 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
238 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL KNOXVILLE 41.32N 93.10W
09/01/2018 M0.75 INCH MARION IA TRAINED SPOTTER
&&
REVLocal storm report, Sep 1, 2:56 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL MALCOM 41.71N 92.55W
09/01/2018 E1.00 INCH POWESHIEK IA TRAINED SPOTTER
RELAYED BY DVN NWS.
&&
REVLocal storm report, Sep 1, 3:06 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND GST 2 W MURRAY 41.04N 93.98W
09/01/2018 M57 MPH CLARKE IA TRAINED SPOTTER
REPORTS NICKEL HAIL AND 0.83 INCHES RAINFALL
AS WELL.
&&
REVLocal storm report, Sep 1, 4:28 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG LEON 40.74N 93.75W
09/01/2018 DECATUR IA LAW ENFORCEMENT
REPORTS OF POWER LINES DOWN AND POWER OUTAGE
IN LEON. DELAYED REPORT. BASEMENT FLOODING
ALSO REPORTED AT SOME LOCATIONS.
&&
REVLocal storm report, Sep 1, 6:18 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HEAVY RAIN 2 W MURRAY 41.05N 93.98W
09/01/2018 M3.56 INCH CLARKE IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 PM CDT | Special Weather Statement | DMX | Cass | 59 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 50 min |
| Sep 1, 1:01 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 22 min |
| Sep 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| Sep 1, 3:35 AM CDT | Flash Flood Warning | DMX | Poweshiek, Tama | 6 hr |
| Sep 1, 4:21 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 5 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 24 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Sep 1, 5:22 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 4 hr |
| Sep 1, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 29 min |
| Sep 1, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 48 min |
| Sep 1, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 51 min |
| Sep 1, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.